Hail, Crawford
- When
- November 20, 9:47 PM CST
- Where
- Crawford County, 5 mi NNW of Van Buren
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.497, -94.384
Warm, moist, and unstable air overriding a frontal boundary located across northern Texas and central Arkansas resulted in widespread showers and thunderstorms over west central Arkansas during the evening hours of the 20th. One of the storms briefly became severe producing large hail in Crawford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Warm, moist, and unstable air overriding a frontal boundary located across northern Texas and central Arkansas resulted in widespread showers and thunderstorms over west central Arkansas during the evening hours of the 20th. One of the storms briefly became severe producing large hail in Crawford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 20, 9:15 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
915 PM CST SUN NOV 20 2011
.DISCUSSION...
COLD FRONT LYING ACROSS NORTH TEXAS INTO CENTRAL ARKANSAS THIS
EVENING WITH A SHALLOW COLD AIRMASS ENVELOPING ALL OF THE FORECAST
AREA. TWO ZONES OF APPARENT ISENTROPIC LIFT HAVE LED TO SCATTERED
TO NUMEROUS ELEVATED THUNDERSTORMS...A FEW PRODUCING SMALL HAIL...
ONE PERSISTENT BAND JUST SOUTH OF I-44 WHERE SHORT RANGE MODELS
INDICATE TIGHT GRADIENT IN ELEVATED CAPE...AND ANOTHER EXPANDING
AREA OVER SOUTHEAST OKLAHOMA. WOULD EXPECT THE LATTER TO BECOME
THE MORE DOMINANT AREA DURING THE NIGHT AND WILL CONTINUE TO HOLD
POPS TO THE SOUTH OF I-44 WITH HIGHEST VALUES CLOSER TO THE RED
RIVER. STRONG MID LEVEL JET STREAK CONTINUES TO PROVIDE ENOUGH
DEEP LAYER SHEAR THAT ONE OR TWO SEVERE CELLS REMAINS POSSIBLE BUT
THE OVERALL THREAT OF SEVERE WEATHER STILL LOOKS SMALL. WILL SEND
ANOTHER UPDATED PRODUCT SUITE SHORTLY WITH MINOR OVERALL CHANGES
TO EARLIER UPDATE.
&&
.PREV DISCUSSION... /ISSUED 526 PM CST SUN NOV 20 2011/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WIDESPREAD MVFR/IFR CIGS WILL GRADUALLY TRANSITION TO
IFR/OCCASIONAL LIFR CIGS/VSBYS THIS EVENING AND OVERNIGHT.
SCATTERED SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM
WILL BE POSSIBLE THROUGH THE NIGHT...WITH BETTER CHANCES
AREAWIDE BY MONDAY AFTERNOON.
PREV DISCUSSION... /ISSUED 316 PM CST SUN NOV 20 2011/
DISCUSSION...
COLD FRONT PUSHING THROUGH WEST-CENTRAL ARKANSAS/FAR SOUTHEAST
OKLAHOMA THIS AFTERNOON. BEHIND THE FRONT OVERCAST SKIES HAVE KEPT
CONDITIONS ON THE CHILLY SIDE WITH TEMPERATURES STRUGGLING TO WARM
TO NEAR 40. FRONT WILL LIKELY BECOME STATIONARY TONIGHT WITH THE
POTENTIAL FOR ELEVATED SHOWERS/THUNDERSTORMS TO SPREAD BACK INTO
SOUTHEAST OKLAHOMA/WEST CENTRAL ARKANSAS. ELEVATED INSTABILITY
COULD SUPPORT A FEW STRONG STORMS ACROSS FAR SOUTHEAST OKLAHOMA
WITH THE THREAT FOR LARGE HAIL.
STRONG UPPER LEVEL STORM SYSTEM CURRENTLY JUST OFF THE CALIFORNIA
COAST WILL RAPIDLY MOVE EAST INTO THE CENTRAL PLAINS ON MONDAY.
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL SPREAD ACROSS
MUCH OF THE AREA MONDAY AFTERNOON INTO MONDAY EVENING IN RESPONSE
TO SYSTEM/STRONG UPPER LEVEL FORCING. FRONTAL BOUNDARY MAY
BRIEFLY LIFT BACK NORTH INTO FAR SOUTHEAST OKLAHOMA/NORTHWEST
ARKANSAS MONDAY AFTERNOON...HOWEVER MOST OF THE THUNDERSTORM
ACTIVITY IS EXPECTED TO REMAIN ELEVATED. STILL COULD SEE AT LEAST
A LIMITED SEVERE THREAT NEAR BOUNDARY...INCLUDING THE POTENTIAL
FOR MARGINAL SEVERE HAIL FURTHER NORTH WITH INITIAL THUNDERSTORM
DEVELOPMENT. ANY SEVERE THREAT SHOULD QUICKLY TRANSITION TO A
HEAVY RAIN/FLOODING THREAT MONDAY EVENING AND CONTINUE INTO THE
OVERNIGHT HOURS. WIDESPREAD TWO TO FOUR INCH RAINFALL AMOUNTS WILL
BE POSSIBLE ALONG/SOUTH OF INTERSTATE 44 WITH THE POTENTIAL FOR
BOTH RIVER FLOODING AND FLASH FLOODING. A FLOOD OUTLOOK WAS ISSUED
EARLIER TODAY TO HIGHLIGHT AREAS WHERE THE POTENTIAL FOR RIVER
FLOODING IS THE HIGHEST.
SHOWERS/THUNDERSTORMS SHOULD SWEEP EAST OF THE AREA SHORTLY
AFTER 12Z TUESDAY WITH COOL BREEZY CONDITIONS BEHIND FRONT.
SURFACE HIGH WILL BUILD INTO THE CENTRAL PLAINS WEDNESDAY BEFORE
SHIFTING EAST IN ADVANCE OF NEXT UPPER LEVEL TROUGH/COLD FRONT
EXPECTED BY FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 34 46 41 57 / 40 80 90 20
FSM 48 62 54 60 / 80 80 100 20
MLC 41 56 45 59 / 80 90 100 10
BVO 32 48 40 55 / 10 80 90 30
FYV 42 63 50 55 / 80 80 100 30
BYV 42 62 51 56 / 80 80 100 40
MKO 37 50 43 57 / 80 80 100 20
MIO 35 52 42 53 / 20 80 90 30
F10 36 48 42 58 / 80 80 90 10
HHW 48 70 55 63 / 80 80 90 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 6 PM MONDAY TO 6 AM TUESDAY FOR OKZ049-
OKZ053-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-
OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
OKZ075-OKZ076.
AR...FLASH FLOOD WATCH FROM 6 PM MONDAY TO 6 AM TUESDAY FOR ARZ001-
ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...14
LONG TERM....99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 939 PM CST SUN NOV 20 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 938 PM CST SUN NOV 20 2011 ...EXCESSIVE RAINFALL MONDAY NIGHT...AND POTENTIAL FOR SEVERE STORMS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...SOUTHEAST OF INTERSTATE 44. ONSET...ONGOING. FLASH FLOOD. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. HEAVY RAIN. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. DISCUSSION... A SHARP COLD FRONT WILL REMAIN STALLED ACROSS NORTH TEXAS INTO CENTRAL ARKANSAS OVERNIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY TO THE SOUTHEAST OF INTERSTATE 44 THIS EVENING AS WARM AND MOIST GULF AIR INTERACTS WITH THIS BOUNDARY. A FEW STRONG ELEVATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH A LIMITED LARGE HAIL THREAT CONTINUING OVERNIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FARTHER SOUTH WHERE THUNDERSTORM COVERAGE WILL BE MORE WIDESPREAD. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL. TUESDAY THROUGH NO HAZARDS. THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL. EASTERN OKLAHOMA WEST CENTRAL AND NORTHWEST ARKANSAS WILL BE IN FOR A PERIOD OF HEAVY RAIN AND POTENTIAL SEVERE STORMS MONDAY INTO TUESDAY. A POTENT UPPER SYSTEM MOVING ACROSS THE SOUTHWEST FROM THE FOUR CORNERS AREA WILL TEAM WITH THE FRONTAL BOUNDARY IN NORTH TEXAS AND ARKANSAS TO PRODUCE STRONG TO SEVERE STORMS AND EXCESSIVE RAIN. THE MOST ACTIVE WEATHER PERIOD WILL BE FROM MID OR LATE AFTERNOON MONDAY THROUGH MONDAY NIGHT. CURRENT RAINFALL FORECASTS ARE FOR WIDESPREAD 1 TO 3 INCH TOTALS BY EARLY TUESDAY. ISOLATED AMOUNTS OF 5 TO 8 INCHES OF RAIN WILL BE POSSIBLE...MOST LIKELY FROM EAST CENTRAL OKLAHOMA INTO NORTHWEST ARKANSAS. AMOUNTS OF THAT MAGNITUDE WOULD RESULT IN DANGEROUS FLASH FLOODS AND FLOODING OF STREAMS AND SOME MAINSTREAM RIVERS. THE FORECAST STRENGTH OF THE STORM SYSTEM WILL ALSO CREATE CONDITIONS FAVORABLE FOR SEVERE WEATHER...ESPECIALLY ALONG AND SOUTH OF THE FRONTAL BOUNDARY. LARGE HAIL WILL BE THE MAIN THREAT WITH ELEVATED STORMS NORTH OF THE BOUNDARY. THE FRONT MAY LIFT NORTH MONDAY EVENING INTO PARTS OF SOUTHEAST OKLAHOMA...AND IF SO THIS WILL BRING A RISK OF MORE SIGNIFICANT SEVERE WEATHER OVER PARTS OF SOUTHEAST OKLAHOMA LATE MONDAY. DRY COOL WEATHER WILL PREVAIL WEDNESDAY INTO THANKSGIVING DAY. STRONG SOUTHERLY WINDS RETURN BY LATE WEEK ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS...ESPECIALLY BY FRIDAY. EMERGENCY MANAGEMENT PLANNING STATEMENT... NECESSARY RESPONSES FOR BOTH SEVERE WEATHER AND FLOODING IMPACTS MAY BE REQUIRED MONDAY THROUGH TUESDAY. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
709 PM CST SUN NOV 20 2011
ARZ001-210145-
BENTON AR-
709 PM CST SUN NOV 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CST
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
NORTHERN BENTON
AT 710 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF GRAVETTE...MOVING NORTHEAST AT 50 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HIWASSE...
BELLA VISTA...PEA RIDGE AND GATEWAY.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.
LAT...LON 3627 9458 3647 9461 3650 9445 3650 9387
TIME...MOT...LOC 0110Z 242DEG 45KT 3641 9443SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
743 PM CST SUN NOV 20 2011
OKZ064-065-210230-
CREEK OK-OKFUSKEE OK-
743 PM CST SUN NOV 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN CREEK
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN OKFUSKEE
AT 743 PM CST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
PADEN...MOVING NORTHEAST AT 50 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PADEN...
WELTY AND SLICK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.
LAT...LON 3594 9620 3564 9619 3544 9663 3568 9663
TIME...MOT...LOC 0143Z 231DEG 48KT 3553 9662SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
812 PM CST SUN NOV 20 2011
OKZ060-064-066-210300-
CREEK OK-OKMULGEE OK-TULSA OK-
812 PM CST SUN NOV 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
EASTERN CREEK...NORTHWESTERN OKMULGEE AND SOUTHEASTERN TULSA
AT 813 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER SLICK...MOVING
NORTHEAST AT 55 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MOUNDS...
KIEFER...SAPULPA...GLENPOOL...JENKS...BIXBY AND TULSA.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.
LAT...LON 3621 9582 3590 9576 3590 9581 3587 9582
3569 9625 3585 9636
TIME...MOT...LOC 0213Z 231DEG 48KT 3579 9625SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
843 PM CST SUN NOV 20 2011
OKZ060-061-067-210330-
ROGERS OK-TULSA OK-WAGONER OK-
843 PM CST SUN NOV 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN ROGERS...EASTERN TULSA AND NORTHWESTERN WAGONER
AT 844 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BIXBY...MOVING NORTHEAST AT 50 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BROKEN
ARROW...ONETA...TULSA...CATOOSA...INOLA AND TIAWAH.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.
LAT...LON 3610 9545 3590 9590 3607 9598 3638 9544
TIME...MOT...LOC 0244Z 235DEG 46KT 3602 9583SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
931 PM CST SUN NOV 20 2011
OKZ049-073-075-210415-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
931 PM CST SUN NOV 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CST
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHEASTERN PITTSBURG...NORTHWESTERN PUSHMATAHA AND
SOUTHWESTERN LATIMER
AT 931 PM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
EUBANKS...MOVING NORTHEAST AT 50 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DUNBAR...
STANLEY...CLAYTON...TUSKAHOMA...HIGGINS...YANUSH AND KIAMICHI.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.
LAT...LON 3435 9571 3449 9579 3451 9576 3451 9568
3460 9568 3487 9541 3465 9515
TIME...MOT...LOC 0331Z 227DEG 42KT 3444 9569SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
939 PM CST SUN NOV 20 2011
ARZ019-029-OKZ072-076-210415-
CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
939 PM CST SUN NOV 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN CRAWFORD
IN WEST CENTRAL ARKANSAS
NORTHWESTERN SEBASTIAN
IN SOUTHEAST OKLAHOMA
NORTHEASTERN LE FLORE
IN EAST CENTRAL OKLAHOMA
EASTERN SEQUOYAH
AT 939 PM CST...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
MULDROW...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MULDROW...
ARKOMA...ROLAND...MOFFETT...FORT SMITH...VAN BUREN...SHORT...FIGURE
FIVE...CEDARVILLE...RUDY...NATURAL DAM AND LEE CREEK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.
LAT...LON 3553 9413 3528 9457 3540 9475 3564 9453
3564 9447 3569 9448 3575 9443
TIME...MOT...LOC 0339Z 228DEG 33KT 3540 9463The Western Arkansas radar (KSRX), 23 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355029.